EMAIL THIS PAGE TO A FRIEND

Therapeutic advances in respiratory disease

Chronic cough as a complication of treatment with statins: a case report.


PMID 22761129

Abstract

Statins are widely used for primary and secondary prevention of cardiovascular disease. For this reason, knowledge of the side effects and interactions pertaining to this class of pharmaceuticals is of utmost importance to all physicians. In this text a case report is presented of an eighty year old gentleman, referred to the respiratory clinic at Mater Dei Hospital Malta after developing dry cough on being treated with simvastatin and fluvastatin. An attempt at switching over to a placebo was made with resolution of symptoms. This is the second described case in the literature of lone cough associated with statin therapy necessitating treatment discontinuation in our patient. Possible hypothesis are discussed as well as suggestions for further research to unravel the underlying mechanisms of this association.